MAUDE Adverse Event Report: STRYKER LEIBINGER FREIBURG IN-SITU PLATE CUTTER, UPPERFACE/MIDFACE; INSTRUMENT

STRYKER LEIBINGER FREIBURG IN-SITU PLATE CUTTER, UPPERFACE/MIDFACE; INSTRUMENT
Catalog Number 62-18330
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/07/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The non-reportable event that the spring is missing could be confirmed.The visual inspection showed that the spring that normally connects both arms is missing, so the elastic opening/closing function of the in-situ plate cutter is not functioning anymore.Furthermore, during the investigation it was found the cutting edges show multiple damages.A small fragment broke off of the upper cutting edge.The associated fracture surface reveals a fracture due to a mechanical overload.The lower cutting edge shows multiple damages such as grooves and deformations on several positions of the cutting edge, indicating several attempts to cut (too) hard objects.Overall, this results in an impaired cutting function of the device.A possible root cause for the loosening of the spring could have been too wide opening of the device, as the spring is held by a ring groove that surrounds a pin in the arms.Therefore, extensive opening of the device can result in a detachment of the spring.As the spring was not returned it could not be examined to determine if the spring shows any damage contributing to the failure mode.However, a certain root cause for the detachment/missing of the spring could not be determined.Based on the characteristics of the fracture surface, as well as, the determined damages at the cutting edges, the root cause for the breakage can be attributed to a user related issue, most likely due to cutting inappropriate and/or too hard objects.The in-situ plater cutter is designed for cutting titanium plates up to 0.6mm thickness.Therefore, harder and thicker materials may exceed the mechanical strength of the device.Indications for any material, manufacturing, or design related problems were not determined in the investigation.Therefore, no preventive and/or corrective action is required at this time.
 
Event or Problem Description
During the product quality investigation it was found that a small fragment broke out of the upper cutting edge, and the surface reveals a fracture due to a mechanical overload.This occurred during the investigation, so there was no associated procedure, and there were no adverse consequences.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event that the spring is missing and the ¿blade is chipped¿ could be confirmed.The visual inspection showed that the spring that normally connects both arms is missing, so the elastic opening/closing function of the in-situ plate cutter is not given anymore furthermore, the cutting edges show multiple damages.A small fragment has broken out of the upper cutting edge.The associated fracture surface reveals a fracture due to a mechanical overload.The lower cutting edge shows multiple damages such as grooves and deformations on several positions of the cutting edge, indicating several attempts to cut (too) hard objects.Overall, this results in an impaired cutting function of the device.A possible root cause for the loosening of the spring could have been too wide opening of the device as the spring is held by a ring groove that surrounds a pin in the arms.Therefore, extensive opening of the device can result in a detachment of the spring.As the spring was not returned it could not be examined to determine if the spring shows any damage contributing to the failure mode.However, a certain root cause for the detachment/missing of the spring could not be determined.Based on the characteristics of the fracture surface as well as the determined damages at the cutting edges, the root cause for the breakage can be attributed to a user related issue, most likely due to cutting inappropriate and/or too hard objects.The in-situ plater cutter is designed for cutting titanium plates up to 0.6mm thickness.Therefore, harder and thicker materials may exceed the mechanical strength of the device.Indications for any material, manufacturing or design related problems were not determined in the investigation.Therefore, no preventive and / or corrective action is required at this time.

Brand Name
IN-SITU PLATE CUTTER, UPPERFACE/MIDFACE
Common Device Name
INSTRUMENT
Manufacturer (Section D)
STRYKER LEIBINGER FREIBURG
boetzingerstr. 41
freiburg D-791 11
MDR Report Key8434364
Report Number0008010177-2019-00010
Device Sequence Number10848856
Product Code LXH
UDI-Device Identifier04546540366719
UDI-Public04546540366719
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/16/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number62-18330
Device Lot NumberAE12
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/18/2019
Initial Date Received by Manufacturer 03/05/2019
Supplement Date Received by Manufacturer03/05/2019
Initial Report FDA Received Date03/19/2019
Supplement Report FDA Received Date04/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1